Fioricet Dosage Instructions
First and foremost before looking at the specific Fioricet dosage guidelines, it’s important for people to realize that following these guidelines and also their doctor’s instructions with this medicine are incredibly important. Fioricet contains acetaminophen, which while it is available over-the-counter in medicines like Tylenol, can cause liver toxicity when high amounts are taken.
Fioricet contains a black box warning because of the relationships between acetaminophen and acute liver failure. There have been users of not only Fioricet but other medicines containing acetaminophen that have required a liver transplant or have died as a result of the ingredient.
Usually, acetaminophen becomes problematic or fatal at doses of 4,000 mg or more a day. Some of the people most at risk for liver problems related to Fioricet and acetaminophen include people who have existing liver disease, take more than one medicine with acetaminophen in it at a time, or who drink alcohol while using it.
Also relevant to Fioricet dosage instructions is the butalbital ingredient this medicine contains. This ingredient is a barbiturate, and it may be habit-forming. It’s also a central nervous system depressant, so taking too much can result in respiratory depression and overdose.
With that being said, the recommended Fioricet dosage for most adults is to take one to two tablets every four hours as needed for pain, and no more than six tablets should be taken a day. Also part of the Fioricet dosage instructions is the fact that this drug shouldn’t be used long term because of the potential for dependence and abuse.
If someone doesn’t follow the Fioricet dosage instructions, they’re more likely to become ill or overdose from the toxicity of the acetaminophen and the butalbital, rather than the caffeine. Signs you may have overdosed on Fioricet include confusion or extreme drowsiness.
If you miss a dosage of Fioricet, the medicine’s instructions advise to take it when you remember, unless it’s close to the time for your next dosage. Doubling up on dosages is dangerous and can be deadly.
two Substances which Are highly Toxic when Taken in excessive Amounts.
Toxicity from barbiturate poisoning include drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock.
In acetaminophen overdosage: dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect. Renal tubular necroses, hypoglycemic coma, and thrombocytopenia may also occur. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis, and general malaise.
Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion. In adults hepatic toxicity has rarely been reported with acute overdoses of less than 10 grams, or fatalities with less than 15 grams.
Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia and extrasystoles.
A single or multiple overdose with this combination product is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended.
Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption. Vomiting should be induced mechanically, or with syrup of ipecac, if the patient is alert (adequate pharyngeal and laryngeal reflexes). Oral activated charcoal (1 g/kg) should follow gastric emptying.
The first dose should be accompanied by an appropriate cathartic. If repeated doses are used, the cathartic might be included with alternate doses as required. Hypotension is usually hypovolemic and should respond to fluids. Pressors should be avoided. A cuffed endotracheal tube should be inserted before gastric lavage of the unconscious patient and when necessary, to provide assisted respiration.
If renal function is normal, forced diuresis may aid in the elimination of the barbiturate. Alkalinization of the urine increases renal excretion of some barbiturates, especially phenobarbital.
Meticulous attention should be given to maintaining adequate pulmonary ventilation. In severe cases of intoxication, peritoneal dialysis, or preferably hemodialysis may be considered. If hypoprothrombinemia occurs due to acetaminophen overdose, vitamin K should be administered intravenously.
If the dose of acetaminophen may have exceeded 140 mg/kg, acetylcysteine should be administered as early as possible. Serum acetaminophen levels should be obtained, since levels four or more hours following ingestion help predict acetaminophen toxicity. Do not await acetaminophen assay results before initiating treatment. Hepatic enzymes should be obtained initially, and repeated at 24-hour intervals.
Methemoglobinemia over 30% should be treated with methylene blue by slow intravenous administration.
Toxic Doses (for adults)
|Butalbital:||toxic dose||1 g||(20 tablets)|
|Acetaminophen:||toxic dose||10 g||(30 tablets)|
|Caffeine:||toxic dose||1 g||(25 tablets)|
In all cases of suspected overdosage, call your Regional Poison Control Center to obtain the most up-to-date information about the treatment of overdosage. Telephone numbers of certified Regional Poison Control Centers are listed in the Physicians’ Desk Reference®*.
The treatment of Fioricet overdose is complicated by the presence of two substances which are highly toxic when taken in excessive amounts. Fioricet overdoses generally result in toxic amounts of both acetaminophen and butalbital being consumed at once, requiring both overdoses to be treated at once. Fioricet overdose by anyone and/or any consumption by persons to whom it is not prescribed (particularly children) is always a medical emergency and medical attention must be sought immediately if an overdose or consumption by other persons is suspected. Fioricet overdose is often fatal and symptoms may not present for hours following consumption, once initial overdose symptoms present they can progress rapidly and there may not be time to reach appropriate medical care after this point.
Acetaminophen over exerts its toxicity through the production of a toxic metabolite which produces liver damage in doses of 3,000mg or more per day and acute liver failure in doses above that. The specific antidote to acetaminophen overdose is N-acetyl-cysteine. Kindey failure and stomach bleeding may also occur.
Butalbital overdoses exerts its toxicity through excessive sedation resulting in respiratory depression and ultimately death via hypoxia. Nonlethal overdoses may also result in coma and death. There is no specific antidote to butalbital overdose and treatment is supportive, common treatment regimens generally include the administration of intravenous administration of saline, naloxone, thiamine, glucose, NaHCO3 to alkalize the urine to increase rate of excretion, and activated charcoal via nasogastric tube. It is not uncommon for doctor to recommend observation of the patient in the Emergency Department for a number of hours or admission to the hospital for several days of observation if symptoms are severe and to counsel the patient on drug abuse and/or refer them for psychiatric evaluation.